Economics at your fingertips  

On path independent stochastic choice

David S. Ahn (), Federico Echenique () and Kota Saito ()
Additional contact information
David S. Ahn: Department of Economics, University of California, Berkeley
Kota Saito: Division of the Humanities and Social Sciences, California Institute of Technology

Theoretical Economics, 2018, vol. 13, issue 1

Abstract: We investigate stochastic choice when only the average and not the entire distribution of choices is observable, focusing attention on the popular Luce model. Choice is path independent if it is recursive, in the sense that choosing from a menu can be broken up into choosing from smaller submenus. While an important property, path independence is known to be incompatible with continuous choice. The main result of our paper is that a natural modification of path independence, that we call partial path independence, is not only compatible with continuity but ends up characterizing the ubiquitous Luce (or Logit) rule.

Keywords: Luce model; stochastic choice; logit model; path independence (search for similar items in EconPapers)
JEL-codes: D01 D11 (search for similar items in EconPapers)
Date: 2018-01-31
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Federico Echenique, Thomas Mariotti, Florian Scheuer, Ran Spiegler

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne ().

Page updated 2020-02-24
Handle: RePEc:the:publsh:2653